Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 31, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:51 PM EDT for 4 counties in Virginia. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 7:51 PM EDT (23:51 UTC)
- Expired
- Jun 16, 2009, 8:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:20 PM EDT | TSTM WND DMG | 7 Sse Castlewood, VA | A COUPLE OF TREES DOWN. REPORTED BY DISPATCH. |
| Jun 16, 8:25 PM EDT | TSTM WND DMG | 6 W Abingdon, VA | A FEW TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH. |
| Jun 16, 8:35 PM EDT | TSTM WND DMG | 3 Se Abingdon, VA | SEVERAL TREES DOWN AND TWISTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 5:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 162351
TORMRX
VAC167-169-191-520-170045-
/O.NEW.KMRX.TO.W.0031.090616T2351Z-090617T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF BRISTOL VA...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
EASTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF ABINGDON...
* UNTIL 845 PM EDT
* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
NORTHWEST OF BRISTOL VA...MOVING EAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
6 MILES NORTH OF BRISTOL VA BY 810 PM EDT...
ABINGDON BY 835 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3662 8184 3662 8192 3660 8193 3660 8210
3661 8246 3679 8246 3691 8187
TIME...MOT...LOC 2351Z 269DEG 23KT 3670 8233
$$
DH1 follow-up statement
000
WWUS54 KMRX 170010
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT TUE JUN 16 2009
VAC167-169-191-520-170045-
/O.CON.KMRX.TO.W.0031.000000T0000Z-090617T0045Z/
CITY OF BRISTOL VA-SCOTT VA-WASHINGTON VA-RUSSELL VA-
810 PM EDT TUE JUN 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
RUSSELL...WASHINGTON...EASTERN SCOTT AND CITY OF BRISTOL COUNTIES...
AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BENHAMS...OR 6
MILES NORTH OF BRISTOL VA...MOVING EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
HILANDER PARK AND HOLSTON BY 820 PM EDT...
ABINGDON BY 835 PM EDT...
7 MILES SOUTH OF LINDELL BY 845 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3662 8184 3662 8192 3660 8193 3660 8210
3661 8246 3679 8246 3691 8187
TIME...MOT...LOC 0010Z 269DEG 23KT 3670 8218
$$
17What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 609 PM EDT TUE JUN 16 2009 .DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE NW COUNTIES AS LINE MOVES EAST. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
In the hours before
Local storm report, Jun 16, 6:51 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 16 W TAZEWELL 36.46N 83.86W
06/16/2009 CLAIBORNE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 6:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SE HUNTSVILLE 36.36N 84.42W
06/16/2009 SCOTT TN LAW ENFORCEMENT
NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/16/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 8 NE RUTLEDGE 36.36N 83.42W
06/16/2009 E58 MPH GRAINGER TN TRAINED SPOTTER
ESTIMATED SEVERE THUNDERSTORM GUST OF 58 MPH ON HIGHWAY
25E ON CLINCH MOUNTAIN. REPORTED BY SPOTTER.
&&
FEF/JCGLocal storm report, Jun 16, 7:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG APPALACHIA 36.91N 82.79W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
0710 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
06/16/2009 WISE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY
DISPATCH.
&&
FEF/JCGLocal storm report, Jun 16, 7:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/16/2009 KNOX TN LAW ENFORCEMENT
ONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE.
REPORTED BY DISPATCH.
&&
FEF/JCGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:59 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 61 min |
| Jun 16, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 59 min |
| Jun 16, 6:49 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 56 min |
| Jun 16, 7:00 PM EDT | Tornado Warning | MRX | Lee, Scott, Wise, City of Norton | 60 min |
| Jun 16, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 60 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.